MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 4.5MM DIST FEM PL R 17H 342MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 4.5MM DIST FEM PL R 17H 342MM; PLATE, FIXATION, BONE
Catalog Number 72574217
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery the locking screws appeared to started backing out of the locking hole on the evos 4.5mm dist fem pl r 17h 342mm plate.As a consequence of this issue the affected femur started to collapse.It appears a revision surgery has been conducted but this information is yet to be confirmed.There is no further information.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The clinical/medical investigation concluded that, per complaint details, the locking screws started to back out of an evos distal locking plate three weeks post implantation and as a consequence the affected femur started to collapse.The provided undated x-ray shows multiple screws with one screw proud from the plate.A review of the provided undated fluoroscopic image indicates what appears to be that the locking plate was retained and at least one screw was removed.However, it is unknown if the other screws were removed and/or replaced.There is also an additional unknown plate and screws noted.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The root cause of the reported backing out of the locking screws from the plate and femur collapse cannot be confirmed.Based on the limited information, the patient impact includes the revision and additional hardware.Future impact of the additional hardware and this revision is unknown.Evos plate batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed plate.A review of the instructions for use documents for plating systems revealed in warnings that the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, insertion technique, procedural/user error and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 4.5MM DIST FEM PL R 17H 342MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17977315
Report Number1020279-2023-02002
Device Sequence Number11389178
Product Code HRS
UDI-Device Identifier00885556753170
UDI-Public885556753170
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K213126
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72574217
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2023
Supplement Date Received by Manufacturer11/17/2023
Initial Report FDA Received Date10/20/2023
Supplement Report FDA Received Date11/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient SexUnknown